Hail, Ellis
- When
- June 1, 4:18 AM CST
- Where
- Ellis County, 10.29 mi SSW of Shattuck
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.140, -99.970
The hail was reported along U.S. Highway 60 near the Texas-Oklahoma border.
A surface low and stalled front led to scattered shower and thunderstorm development over the high plains of Colorado and north Texas. Through the evening hours, these storms merged into a complex and moved southeast with the prevailing northwesterly mid level flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A surface low and stalled front led to scattered shower and thunderstorm development over the high plains of Colorado and north Texas. Through the evening hours, these storms merged into a complex and moved southeast with the prevailing northwesterly mid level flow. As storms reached northwestern Oklahoma, severe wind gusts and large hail occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 1, 3:53 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 453 AM CDT SUN JUN 1 2014 .DISCUSSION... AREA OF RAIN WITH ISOLATED STRONG STORMS WILL MOVE INTO NORTHWEST OKLAHOMA EARLY THIS MORNING. ALTHOUGH A WEAKENING TREND IS EXPECTED DUE TO LESS FAVORABLE LOW-MID LEVEL FLOW REGIME AND SLIGHTLY STRONGER CAP...CANNOT RULE OUT AN ISOLATED SEVERE STORM BEFORE SUNRISE. MARGINALLY SEVERE HAIL WILL BE THE PRIMARY THREAT. WILL SPREAD LOW POPS ACROSS NORTH-CENTRAL OKLAHOMA DURING THE MORNING BUT EXPECT RESIDUAL LIGHT SHOWERS TO BE THE MAIN IMPACT. REDEVELOPMENT WILL BE POSSIBLE CLOSE TO NORTHWEST OKLAHOMA LATE THIS AFTERNOON EAST OF FRONT/DRYLINE WITH ACTIVITY LIKELY TO GROW UPSCALE AND SPREAD EASTWARD OVER NORTHERN OKLAHOMA THIS EVENING AND OVERNIGHT. TREND OF MODELS HAS BEEN TO ALLOW SOUTHWARD PROGRESS OVERNIGHT TONIGHT INTO MONDAY MORNING INTO LOW LEVEL JET. THERE WILL BE A BATTLE BETWEEN LL CONVERGENCE AND STRENGTH OF BUILDING CAP BUT WE WILL SPREAD POPS DOWN TO I-40 CORRIDOR ALTHOUGH STRONGEST STORMS SHOULD STAY ACROSS NORTHERN OKLAHOMA. BUILDING HEIGHTS AND RESULTING INCREASE IN MID-LEVEL TEMPS SHOULD PRECLUDE THUNDERSTORMS LATE MONDAY THROUGH WEDNESDAY BEFORE WESTERLIES SHIFT BACK SOUTH OVER REGION. WITH STALLED BOUNDARY OVER/NEAR CWA LATE THIS WEEK INTO THE WEEKEND SOME LOCATIONS WILL LIKELY SEE HIGH RAIN AMOUNTS...AND GIVEN PROGD FLOW AND INSTABILITY SEVERE STORMS SHOULD ACCOMPANY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 87 70 91 71 / 10 30 20 10 HOBART OK 91 69 94 70 / 10 10 10 10 WICHITA FALLS TX 92 72 95 72 / 10 10 10 0 GAGE OK 92 68 92 71 / 60 30 10 10 PONCA CITY OK 88 70 89 73 / 20 60 30 20 DURANT OK 86 72 88 73 / 20 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 04/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 354 AM CDT SUN JUN 1 2014 OKZ004>048-050>052-TXZ083>090-020900- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 354 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS...THIS MORNING ISOLATED THUNDERSTORMS WILL MOVE INTO NORTHWESTERN OKLAHOMA THROUGH SUNRISE. A FEW OF THESE STORMS MAY BE SEVERE... CAPABLE OF HAIL TO THE SIZE OF QUARTERS TO HALF DOLLARS AND WIND GUSTS UP TO 60 MPH. SEVERE THREAT WILL BE GREATEST THROUGH SUNRISE... WITH SHOWERS AND THUNDERSTORMS SLOWLY DISSIPATING THROUGH THE LATE MORNING ACROSS WRN OK. THUNDERSTORMS...THIS EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY ACROSS WESTERN KANSAS THIS AFTERNOON. AS THE FRONT ADVANCES EAST... THESE STORMS WILL MOVE INTO NORTHWESTERN OKLAHOMA THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE... CAPABLE OF HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WIND GUSTS UP TO 70 MPH. LOCATIONS ALONG AND WEST OF A CHEROKEE TO SEILING TO CHEYENNE LINE HAVE THE BEST CHANCE OF BEING IMPACTED BY SEVERE STORMS. THE THREAT OF SEVERE STORMS WILL DIMINISH THROUGH MIDNIGHT... BUT THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS WEEK AS AN UPPER LEVEL SYSTEM AND COLD FRONT MOVE ACROSS THE REGION. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 453 AM CDT SUN JUN 1 2014 OKZ009-011015- ELLIS OK- 453 AM CDT SUN JUN 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELLIS COUNTY UNTIL 515 AM CDT... AT 450 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF FOLLETT...MOVING SOUTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... SHATTUCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. THIS STORM MAY BECOME SEVERE. && LAT...LON 3636 10000 3622 9980 3600 9991 3606 10000 TIME...MOT...LOC 0950Z 316DEG 25KT 3628 10008 KURTZ
The Vance AFB radar (KVNX), 178 km away, was scanning. The volume nearest the first event began at 10:17 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
The hail was reported along U.S. Highway 60 near the Texas-Oklahoma border.
Estimated 60 mph winds.
Estimated 60 mph winds. No damage was reported.
Severe wind gusts caused a BNSF train to topple off its tracks. This resulted in significant damage to many of the train cars and lost goods that the train was hauling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527848, 527849, 527850, 527851, 527852, 527853, 527854, 527855, 527861, 527862.